Yesterday while we were posted at medical emergency, a young women came with complaints of blood loss from oral cavity after some procedure done by dentist in her mouth in Rohini, her platelet count was low, so she was advised to transfuse 4 units platelets.
While we were transfusing platelets to her, patient starts complaining of itching in all over body, after a lapse of 2-3 minutes some papular rash developed on her body photograph of which you can see below
Generally it was a blood transfusion reaction, immediately following steps must be taken
1. Stop blood transfusion.
2. Injection Avil 1 ampule i.v stat.
3. Injection Effcorlin 1 ampule i.v stat.
to this patient injection effcorlin was given, and transfusion reaction was controlled.
it was urticarial reaction and they are characterized by erythema, hives and itching without fever. Again, this is a relatively common reaction and occurs in about 1% of all transfusions. It is thought to be due to sensitization against plasma proteins. The use of packed red blood cells rather than whole blood has decreased the likelihood of this problem.
Now lets through some light on what are the kinds of blood transionfusion reactions
1. Acute haemolytic reaction : it takes place due to heamolysis of RBCs by host antibodies.
2. Anaphylactic Reaction.
3. Acute Lung Injury related to transfusion (TRALI)
4. Febrile non haemolytic transfusion reaction.
5. Bacterial and viral infections, bacterial infection is most common in platelets transfusion since they are stored at little higher temperature compared to at which whole blood is transfused.
6. Delayed haemolytic reactions.
7. Volume and Iron overload.